Kansas, 2012Hail and Damaging Wind in Kansas, June 30, 2012
June 30, 2012 · NWS GID · 3 events in 2 counties and zones
Although severe weather reports were limited on this Saturday, a number of strong storms along with a few severe multicell storms roamed various parts of this six-county area through the daytime and evening hours. The greatest storm coverage occurred during the evening mainly between 630-1130 PM CDT, during which 60 MPH winds were measured at Natoma and hail up to golf ball size fell at Lovewell…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- $500,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Although severe weather reports were limited on this Saturday, a number of strong storms along with a few severe multicell storms roamed various parts of this six-county area through the daytime and evening hours. The greatest storm coverage occurred during the evening mainly between 630-1130 PM CDT, during which 60 MPH winds were measured at Natoma and hail up to golf ball size fell at Lovewell State Park. Although rainfall in excess of 1-inch was very spotty, a few of the top storm total measurements included 2.49 inches in far northeast Jewell County near Webber and 1.88 inches at Natoma. Prior to the evening activity, the mid morning to late afternoon hours featured a few strong to potentially severe storms that tracked east along the Nebraska border through far northern Phillips, Smith and Mitchell Counties, but these storms yielded no severe-criteria reports. Around the time this initial round started exiting stage-right into northeast Kansas, the second and more significant batch of evening storms flared up. By midnight CDT, all thunderstorm activity had either faded away or slipped out of the local area for the night.
On the synoptic scale aloft, these storms occurred within a typical early-summer pattern with North Central Kansas positioned in the path of weak disturbances embedded in quasi-zonal flow along the northern periphery of a ridge over the southern United States, but well south of the stronger flow over the Northern Plains. At the surface, the primary focus was a nearby quasi-stationary front stretched east-west near the Interstate 70 corridor. Although 0-6 kilometer wind shear was only around 30 knots, steep lapse rates helped promote considerable instability with mixed-layer CAPE averaging at least 2000-3000 J/kg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 5:50 PM CST, 20 minutes earlier.
Area forecast discussion, Jun 30, 5:50 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
650 PM CDT SAT JUN 30 2012
.AVIATION...00Z KGRI TAF...PRIMARILY VFR CONDITIONS TO PERSIST AT
KGRI FOR THE NEXT 24 HOURS. IN THE MEANTIME...DO NOT EXPECT MID
LEVEL CLOUD DECK TO CLEAR OUT VERY SOON...AND BKN CIGS NEAR OR
JUST BELOW 15KFT EXPECTED THROUGH THE OVERNIGHT HOURS. IN
ADDITION...A MEANDERING BOUNDARY TO THE SOUTH OF THE TERMINAL MAY
HELP SPARK A FEW TSRAS DURING THE LATE EVENING HOURS NEAR
KGRI...AND INCLUDED A TEMPO GROUP FROM 01/03Z-01/07Z TO COVER
THIS POSSIBILITY. THEREAFTER...EXPECT CLOUDS TO BEGIN TO THIN BY
MORNING...WITH WINDS INCREASING FROM THE SOUTH AS PRESSURE
GRADIENT TIGHTENS ACROSS THE REGION.
&&
.PREV DISCUSSION... /ISSUED 257 PM CDT SAT JUN 30 2012/
SHORT TERM...TONIGHT AND TOMORROW.
ONGOING WEATHER AT PRESENT TIME. MAIN CONCERNS FOR THE SHORT TERM
PERIOD WILL FOCUS ON CHANCES FOR THUNDERSTORMS AND HIGH TEMPERATURES.
WHILE THE UPPER LEVEL RIDGE CONTINUES TO FLATTEN...A FEW UPPER LEVEL
SHORT WAVES WILL CONTINUE TO SLIDE ACROSS THE REGION THROUGH THE
OVERNIGHT HOURS INTO TOMORROW. AT THE SURFACE...LOW PRESSURE ALONG
THE FRONT RANGE AND A MEANDERING BOUNDARY WILL ALSO HELP SUPPORT THE
CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS.
WHILE WEAK SHEAR PERSISTS...AND A CAP WILL BE PRESENT ACROSS THE
REGION...SHOULD STORMS DEVELOP AS ARE CONTINUING...DECENT
INSTABILITY ACROSS THE REGION SUGGESTS STORMS COULD BECOME SEVERE
SHOULD THEY BREAK THE CAP. MAIN CONCERN WILL LIKELY BE LARGE
HAIL...ALTHOUGH DAMAGING WINDS WILL ALSO BE A THREAT.
BY TOMORROW...AN UPPER LEVEL RIDGE BUILDS BACK INTO THE REGION WITH
WARM AIR ADVECTION AND WARMER 850 TEMPERATURES SLIDING BACK INTO THE
AREA. DECIDED TO INCREASE HIGH TEMPERATURES A TAD TOMORROW
ESPECIALLY ACROSS THE NORTH...AS MODEL GUIDANCE SUGGESTS POSSIBLE
100S NEAR ODX.
LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. THE FORECAST CAN BE
SUMMED UP AS HOT AND DRY. STAGNANT AIR MASS IS FORECAST TO KEEP GRIP
ON THE AREA AS STRONG UPPER RIDGE REMAINS ANCHORED OVER THE
CENTRAL PLAINS.
AT THIS POINT RIDGE RIDERS WILL STAY WEST AND NORTH OF THE AREA.
TOWARDS THE END OF THE PERIOD...NEXT WEEKEND...WHEN THE RIDGE MAY
BREAK DOWN ENOUGH TO ALLOW A FEW WAVES TO ROTATE OVER THE AREA.
MAX TEMPS AROUND THE CENTURY MARK AND MINS 70 TO 75 WILL BE THE
MONOTONOUS RULE THROUGH THE PERIOD.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
AVIATION...ROSSI
SHORT TERM...SALTZMAN
LONG TERM...EDDY
Hazardous weather outlook, Jun 30, 2:15 PM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CDT SAT JUN 30 2012
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
315 PM CDT SAT JUN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS EVENING AND TONIGHT.
ISOLATED THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH THE
NIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE
PRIMARY HAZARDS BEING DAMAGING WINDS AND QUARTER SIZE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY MORNING ALONG AND
NORTHEAST OF A LINE FROM HEBRON...TO HASTINGS...TO NORTH LOUP.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
HEAT INDEX VALUES WILL AGAIN APPROACH 105 DEGREES ACROSS MOST OF
THE AREA ON SUNDAY. THEY WILL ALSO BE NEAR 105 DEGREES IN NORTH
CENTRAL KANSAS EVERY AFTERNOON THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Jun 30, 3:53 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
453 PM CDT SAT JUN 30 2012
KSZ007-NEZ085>087-302230-
JEWELL KS-NUCKOLLS NE-THAYER NE-WEBSTER NE-
453 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEBSTER...
SOUTHWESTERN THAYER...SOUTHERN NUCKOLLS AND NORTHERN JEWELL COUNTIES
UNTIL 530 PM CDT...
AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOSTWICK...OR 39 MILES NORTH OF BELOIT...
MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BURR OAK...
NORA...
SUPERIOR...
RUSKIN...
WEBBER...
HARDY...
LOVEWELL STATE PARK...
BYRON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4000 9777 4000 9793 3981 9793 3981 9845
4006 9846 4016 9832 4017 9780
TIME...MOT...LOC 2153Z 307DEG 20KT 4001 9820
ROSSISpecial weather statement, Jun 30, 4:26 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
526 PM CDT SAT JUN 30 2012
KSZ007-302300-
JEWELL KS-
526 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR JEWELL COUNTY UNTIL 600 PM CDT...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDY TO BURR OAK...
AND MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LOVEWELL STATE PARK...
IONIA...
MANKATO...
MONTROSE...
FORMOSO...
JEWELL...
RANDALL...
LAT...LON 3958 9824 3976 9851 3997 9850 4000 9845
4000 9793 3957 9792 3957 9793
TIME...MOT...LOC 2226Z 304DEG 22KT 3997 9791 3982 9829
ROSSILocal storm report, Jun 30, 4:43 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 14 NNW GREELEY 41.74N 98.63W
04/20/2012 E0.50 INCH GREELEY NE PUBLIC
DIME SIZED HAIL WITH RAIN.
&&
PBEDASpecial weather statement, Jun 30, 5:10 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
610 PM CDT SAT JUN 30 2012
KSZ007-019-302345-
JEWELL KS-MITCHELL KS-
610 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN JEWELL AND
MITCHELL COUNTIES UNTIL 645 PM CDT...
AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTSVILLE TO GLEN
ELDER...AND MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BELOIT...
SCOTTSVILLE...
ASHERVILLE...
SIMPSON...
LAT...LON 3957 9840 3958 9792 3923 9792 3922 9793
3922 9825
TIME...MOT...LOC 2310Z 288DEG 10KT 3956 9797 3948 9824Special weather statement, Jun 30, 5:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
644 PM CDT SAT JUN 30 2012
KSZ007-010000-
JEWELL KS-
644 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL COUNTY UNTIL
700 PM CDT...
AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUPERIOR...OR 35 MILES NORTHWEST OF
CONCORDIA...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LOVEWELL STATE PARK...
LAT...LON 3977 9794 4000 9827 4000 9793
TIME...MOT...LOC 2344Z 299DEG 27KT 3997 9800
ROSSI
Special weather statement, Jun 30, 6:06 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
706 PM CDT SAT JUN 30 2012
KSZ017-010030-
ROOKS KS-
706 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROOKS COUNTY UNTIL 730
PM CDT...
AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PALCO TO PLAINVILLE
TO NATOMA...AND MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN ROOKS COUNTY.
LAT...LON 3933 9961 3936 9961 3933 9905 3913 9904
3913 9960
TIME...MOT...LOC 0006Z 344DEG 11KT 3923 9952 3917 9929
3917 9908
ROSSIThunderstorm Wind, Osborne
- When
- June 30, 6:10 PM CST
- Where
- Osborne County, Natoma
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.180, -99.020
KSN-TV WeatherBug equipment at Natoma Elementary measured a 60 mph wind gust at 710 pm CDT.
Hail, Jewell
- When
- June 30, 8:42 PM CST
- Where
- Jewell County, 1 mi E of Webber
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.930, -98.011
Pea to quarter size hail fell. Wind was only about 10 to 15 mph at the time.
Hail, Jewell
- When
- June 30, 8:49 PM CST
- Where
- Jewell County, Lovewell Res
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Crop damage
- $500,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.880, -98.070
Dime to golf ball size hail fell over Lovewell Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 30, 20121 death · 1 event
- Hail and Damaging Winds in Virginia, June 30, 2012$201,000 · 2 in hail · 33 events
- Hail and Damaging Winds in South Dakota, June 30, 2012$95,000 · 2.75 in hail · 23 events
- Tornado and Hail in Virginia, June 30, 2012$47,000 · EF0 · 24 events
- Flash Flooding in Texas, June 30, 2012$75,000 · 4 events
- Damaging Winds in Texas, June 30, 2012$39,000 · 70 kt wind · 2 events
- Wildfire in Arkansas, June 30, 20123 injured · 2 events
- Hail and Damaging Winds in Kentucky, June 30, 2012$25,000 · 1.75 in hail · 4 events
- Hail in North Dakota, June 30, 20121.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 30, 20121 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 30, 201261 kt wind · 8 events
- Hail in North Dakota, June 30, 20121.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387206, 387204, 387205.